[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.146.179.146. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Books, Journals, New Media
November 24, 1999

History of Biology

Author Affiliations
 

Phil B.FontanarosaMD, Interim CoeditorIndividualAuthorMargaret A.WinkerMD, Deputy EditorIndividualAuthorStephenLurieMD PhD, Fishbein FellowIndividualAuthor

JAMA. 1999;282(20):1919. doi:10-1001/pubs.JAMA-ISSN-0098-7484-282-20-jbk1124

To the Editor: The Center for Biologics Evaluation and Research at the Food and Drug Administration (FDA) has received reports through MEDWATCH of 3 fatalities and 1 serious but nonfatal adverse event following the improper administration of topical thrombin (bovine origin) USP by several inappropriate methods.

The first report was received in April 1987. A physician injected topical thrombin (Thrombostat, Parke-Davis) directly into the splenic tissue of a 61-year-old patient with a perforated colon. The patient developed immediate anaphylactic-like shock and died 1 hour later. The second serious but nonfatal report was received in October 1996. A surgeon mistakenly administered 3000 U of Thrombin-JMI (GenTrac Inc) into the catheter of a 69-year-old patient with renal failure, who was being prepared for hemodialysis. The patient developed severe hypotension, bradycardia, and respiratory failure—requiring intubation and assisted ventilation. The patient recovered a week later but also developed pulmonary emboli. The patient was released from the hospital a week later with hypertensive and oral anticoagulation (warfarin) medications. The third incident occurred in April 1998. A physician in Japan administered 10,000 U of topical thrombin into a nasogastric tube for the treatment of bleeding gastric ulcers in a 67-year-old patient. The patient had immediate, generalized convulsions and developed shock. He later developed acute renal failure, disseminated intravascular coagulation, cerebral thrombosis, and died from these complications 2 months later. The fourth, and most recent, incident occurred in December 1998. A surgeon administered 10,000 U of thrombin to a patient through a dialysis access site, causing excessive blood clotting and subsequent death to a 61-year-old woman with end-stage renal disease. Although resuscitative measures were taken, following the instillation, this patient failed to respond. It was determined in the MEDWATCH report that the reason for the adverse event was due to improper use of the thrombin solution by the administering physician.

First Page Preview View Large
First page PDF preview
First page PDF preview
×